Hallucinogen persisting perception disorder (HPPD) is a drug-induced condition associated with inaccurate visual representations. Since the underlying mechanism(s) are largely unknown, this review aims to uncover aspects underlying its etiology. Available evidence on HPPD and drug-related altered visual processing was reviewed and the majority of HPPD cases were attributed to drugs with agonistic effects on serotonergic 5-HT2A receptors. Moreover, we present 31 new HPPD cases that link HPPD to the use of ecstasy (MDMA), which is known to reverse serotonin reuptake and acts as agonist on 5-HT2A receptors. The available evidence suggests that HPPD symptoms may be a result from a misbalance of inhibitory-excitatory activity in low-level visual processing and GABA-releasing inhibitory interneurons may be involved. However, high co-morbidities with anxiety, attention problems and derealization symptoms add complexity to the etiology of HPPD. Also, other perceptual disorders that show similarity to HPPD cannot be ruled out in presentations to clinical treatment. Taken together, evidence is still sparse, though low-level visual processing may play an important role. A novel finding of this review study, evidenced by our new cases, is that ecstasy (MDMA) use may also induce symptoms of HPPD.
Litjens, R. P., Brunt, T. M., Alderliefste, G. J., & Westerink, R. H. (2014). Hallucinogen persisting perception disorder and the serotonergic system: A comprehensive review including new MDMA-related clinical cases. European Neuropsychopharmacology, 24(8), 1309-1323. https://dx.doi.org/10.1016/j.euroneuro.2014.05.008